Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 79, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2001, 11:40 AM MDT for Kit Carson County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2001, 11:40 AM MDT (17:40 UTC)
- Expired
- May 29, 2001, 12:30 PM MDT
- In force
- 50 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 5.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 1916 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 291741 SVRGLD COC063-291830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1140 AM MDT TUE MAY 29 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 1230 PM MDT * AT 1140 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTH CENTRAL KIT CARSON COUNTY...OR ABOUT 17 MILES SOUTHWEST OF BURLINGTON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. $$ LAT...LON 3926 10269 3905 10278 3906 10208 3928 10208 SKIPPER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:17 AM MDT, 9 hours 23 minutes earlier.
Area forecast discussion, May 29, 2:17 AM MDT, 9 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 217 AM MDT TUE MAY 29 2001 THE PRIMARY FORECAST CONCERN IS THE CHANCE OF PRECIP THROUGH WEDNESDAY AS THE MOIST UPSLOPE FLOW TRANSITIONS TO THE NORTH WITH A SURFACE LOW MOVING EAST OF THE REGION. TEMPERATURES ON WEDNESDAY ARE A SECONDARY CONCERN AS HIGH PRESSURE FOLLOWS A WEAK BOUNDARY INTO THE REGION. THERE IS NO CLEARLY PREFERRED MODEL SINCE EACH HAS A DIFFERENT SOLUTION WITH THE UPPER S/WV TROUGH MOVING EAST OF THE ROCKIES THIS EVENING. THE NGM HAS A WEAKER UPPER TROUGH WHILE THE ETA IS THE DEEPEST. THE AVN IS THE SLOWER MODEL WITH THE ETA BEING THE FASTEST. OVERALL...A STRONGER AND SLOWER PROGRESSION OF FEATURES IS PREFERRED...AS HAS BEEN THE OVERALL TREND OF THE MODELS SINCE YESTERDAYS RUN. WILL MIX AND MATCH GUIDANCE NUMBERS TO FAVOR A SLOWER AND DEEPER UPPER LOW MOVING EAST OF THE ROCKIES BY MID WEEK. MODELS KEEP PRECIP ACROSS THE FORECAST AREA THROUGH WEDNESDAY WITH DRYING WEDNESDAY NIGHT AS SURFACE HIGH PRESSURE MOVES IN. WILL KEEP RAIN AND THUNDERSTORMS LIKELY ACROSS THE AREA TODAY AND TONIGHT... BECOMING SCATTERED ON WEDNESDAY. HIGHS ARE EXPECTED TO COOL SLIGHTLY ON WEDNESDAY AND THEN WARM UP AGAIN THE THE LATTER HALF OF THE WEEK. A RIDGE BUILDS OVER THE WESTERN U.S. ON THURSDAY AND BEGINS TO MOVE SLOWLY EAST OVER THE HIGH PLAINS BY SATURDAY. THE RIDGE MOVES EAST OF THE REGION ON SUNDAY WITH A S/WV EXPECTED THROUGH THE AREA...FOR ANOTHER CHANCE OF THUNDERSTORMS ON SUNDAY. THE ECMWF AND MRF IS IN FAIR AGREEMENT THROUGH THE EXTENDED PERIOD WITH MAINLY DRY AND NEAR NORMAL TEMPERATURES WITH A CHANCE OF THUNDERSTORMS ON SUNDAY. .GLD...NONE. LOCKHART
In the hours before
Special weather statement, May 29, 10:50 AM MDT, 50 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT TUE MAY 29 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY...PARTICULARLY SOUTH OF A YUMA COLORADO / GOODLAND KANSAS / QUINTER KANSAS LINE. ABUNDANT LOW-LEVEL MOISTURE WILL COMBINE WITH AN APPROACHING UPPER LEVEL STORM SYSTEM TO PRODUCE A LIKELIHOOD OF THUNDERSTORMS ACROSS MUCH OF THE TRI-STATE REGION THROUGH THE REMAINDER OF THE DAY AND INTO EARLY THIS EVENING. HEAVY RAINFALL WILL BE THE PRIMARY THREAT FROM THESE STORMS...AND WITH THE RAIN EXPECTED TO FALL ON ALREADY SATURATED GROUND ACROSS PORTIONS OF NORTHWEST KANSAS...SOME FLOODING WILL BE POSSIBLE. RAINFALL REPORTS IN EXCESS OF THREE INCHES OR OVER ONE INCH OF RAIN IN LESS THAN AN HOUR WILL BE APPRECIATED. IN ADDITION TO THE HEAVY RAINFALL THREAT...SCATTERED LARGE HAIL AND WIND SPEEDS UP TO 70 MPH WILL BE POSSIBLE SOUTHWEST OF A YUMA COLORADO / GOODLAND KANSAS / HILL CITY KANSAS LINE BY MIDDLE AFTERNOON. ALTHOUGH...THERE REMAINS THE POSSIBILITY -OF AN ISOLATED TORNADO IN THIS AREA...HAIL...AND STRONG WINDS WILL BE THE PRIMARY THREAT. BARKER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 12:08 AM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 67 min |
| May 29, 1:13 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 62 min |
| May 29, 12:52 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 38 min |
| May 29, 1:30 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
| May 29, 2:12 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 63 min |
| May 29, 2:20 PM MDT | Tornado Warning | GLD | Cheyenne | 40 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.